Texas, 2006

Flash Flood and Hail in Texas, June 22, 2006

June 22, 2006 · NWS AMA · 20 events in 10 counties and zones

western and central Texas panhandle produced damaging winds and hail during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the northern...western and central Texas panhandle produced damaging winds and hail during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 1:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 1:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT THU JUN 22 2006

.DISCUSSION...THUNDERSTORM DEVELOPMENT ACROSS THE PANHANDLES IS
EXPECTED TO COMMENCE SHORTLY AS RESIDUAL OUTFLOW BOUNDARIES
INTERACT WITH ENHANCED UPSLOPE FLOW AND INCREASING UPPER-LEVEL
SUPPORT.  SPC HAS UPGRADED THE CWA TO A MODERATE RISK FOR THIS
AFTERNOON AND TONIGHT AS SEVERE WEATHER LOOKS TO BE A DECENT BET.
WOULD NOT DOUBT A WATCH ISSUANCE IN IN THE NEXT HOUR OR TWO. HAVE
RAISED POPS TO 60-80% AREAWIDE AND KEPT SEVERE MENTION IN ZONES FOR
THE FIRST PERIOD. THESE THUNDERSTORMS ARE EXPECTED TO CONGEAL INTO AN
MCS AND TRAVERSE THE PANHANDLES THIS EVENING...SO CONVECTION SHOULD
PERSIST WELL INTO THE NIGHT FOR THE AREA.  EXPECT THIS ACTIVITY TO BE
CLEAR OF THE AREA WITH A WEAK COLD FRONT TO THE SOUTH OF THE CWA.
WINDS ARE EXPECTED TO QUICKLY VEER BACK TO THE EAST ON FRIDAY.  THE
UPSLOPE FLOW SHOULD HELP KEEP THE ATMOSPHERE MOIST ENOUGH...COMBINED
WITH PERSISTENT NORTHWEST FLOW ALOFT...TO KEEP SLIGHT CHANCE POPS IN
THE FORECAST.

AS FOR THE EXTENDED PORTION OF THE FORECAST...HAVE NOT DEVIATED
TOO MUCH FROM THE GFS (AND PREVIOUS FORECAST).  FLOW ALOFT IS
EXPECTED TO REMAIN FROM THE NORTH TO NORTHWEST WITH THE MID/UPPER-
LEVEL RIDGE REMAINING OVER THE SOUTHWEST CONUS.  THIS SHOULD KEEP AT
LEAST A SLIGHT CHANCE OF CONVECTION IN THE FORECAST FOR PARTS OF THE
AREA THROUGH THE MIDDLE OF NEXT WEEK.  DID NOT TRY TO SPLIT HAIRS
WITH THE TIMING AND LOCATION OF PRECIP CHANCES SO BASICALLY FOLLOWED
THE MEX GUIDANCE AND BROAD-BRUSHED 20 POPS AREAWIDE MONDAY THROUGH
WEDNESDAY. THE MEX DID SEEM A BIT TOO COOL AT TIMES (NAMELY MONDAY
AND TUESDAY) SO DID BUMP TEMPS UP A FEW DEGREES FROM GUIDANCE FOR
THOSE PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  86  65  89 /  70  20  20  10
BEAVER OK                  64  88  65  91 /  70  20  10  10
BOISE CITY OK              60  85  61  92 /  70  20  10  10
BORGER TX                  67  89  68  92 /  70  20  10  10
BOYS RANCH TX              66  89  66  90 /  60  20  20  10
CANYON TX                  65  87  63  90 /  60  20  20  10
CLARENDON TX               64  88  67  90 /  80  20  20  10
DALHART TX                 63  87  62  92 /  60  20  10  10
GUYMON OK                  64  88  65  93 /  80  20  10  10
HEREFORD TX                63  87  62  91 /  60  20  20  10
LIPSCOMB TX                66  89  65  91 /  70  20  10  10
PAMPA TX                   65  86  66  90 /  70  20  10  10
SHAMROCK TX                68  90  66  92 /  80  20  20  10
WELLINGTON TX              67  90  67  92 /  80  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Jun 22, 1:45 PM CST, 2 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT THU JUN 22 2006

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
245 PM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF A MOIST AND UNSTABLE ATMOSPHERE...STRONG DAYTIME
HEATING...A WEAK COLD FRONT SITUATED ACROSS THE AREA...RESIDUAL
BOUNDARIES FROM WEDNESDAY NIGHTS THUNDERSTORMS...AND AN APPROACHING
UPPER LEVEL LOW PRESSURE SYSTEM FROM EASTERN COLORADO AND NORTHEAST
NEW MEXICO WILL RESULT IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATER THIS
AFTERNOON AND EVENING. SOME OF THE STORMS WHICH FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES EXPECTED TO BE THE PRIMARY THREATS. AS A
RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES UNTIL 11 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE
LATE AFTERNOON AND EVENING HOURS FRIDAY THROUGH WEDNESDAY OF NEXT
WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ISOLATED STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Jun 22, 1:59 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT THU JUN 22 2006

TXZ004-009-222100-
OCHILTREE TX-ROBERTS TX-
259 PM CDT THU JUN 22 2006

...STRONG THUNDERSTORMS IN SOUTHERN OCHILTREE AND ROBERTS COUNTIES...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN CODMAN AND WOLF CREEK PARK.
THESE STORMS WERE MOVING EAST SOUTEHAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jun 22, 3:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT THU JUN 22 2006

TXZ008-222215-
HUTCHINSON TX-
420 PM CDT THU JUN 22 2006

...STRONG THUNDERSTORM IN CENTRAL HUTCHINSON COUNTY...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHHEAST OF STINNETT. THE STORM WAS
MOVING EAST AT LESS THAN 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL HUTCHINSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

ANDRADE
Special weather statement, Jun 22, 3:23 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT THU JUN 22 2006

TXZ013-222230-
CARSON TX-
423 PM CDT THU JUN 22 2006

...STRONG THUNDERSTORM IN SOUTHERN CARSON COUNTY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PANHANDLE MOVING EAST AT LESS
THAN 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHERN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

ANDRADE
Special weather statement, Jun 22, 4:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT THU JUN 22 2006

TXZ017-222315-
RANDALL TX-
509 PM CDT THU JUN 22 2006

...STRONG THUNDERSTORM IN SOUTHERN RANDALL COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUFFALO LAKE MOVING EAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHERN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

ANDRADE

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Hail, Hutchinson

When
June 22, 4:20 PM CST
Where
Hutchinson County, Borger
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.667, -101.383

Reported in downtown Borger.

Hail, Hutchinson

When
June 22, 4:25 PM CST
Where
Hutchinson County, 3 mi W of Borger
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.667, -101.433

Hail, Carson

When
June 22, 4:35 PM CST
Where
Carson County, 8 mi NNW of Mc Bride
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -101.517

Hail, Moore

When
June 22, 6:07 PM CST
Where
Moore County, 10 mi SE of Sunray
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.917, -101.600

Thunderstorm Wind, Dallam

When
June 22, 6:35 PM CST
Where
Dallam County, 20 mi NW of Dalhart
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -102.767

Thunderstorm Wind, Hartley

When
June 22, 6:45 PM CST
Where
Hartley County, 4 mi WSW of Dalhart
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.050, -102.583

Thunderstorm Wind, Hartley

When
June 22, 6:53 PM CST
Where
Hartley County, 2 mi S of Dalhart
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.033, -102.517

Hail, Dallam

When
June 22, 6:55 PM CST
Where
Dallam County, 8 mi NW of Dalhart
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -102.617

Thunderstorm Wind, Dallam

When
June 22, 6:57 PM CST
Where
Dallam County, 10 mi N of Dalhart
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -102.517

Thunderstorm Wind, Hartley

When
June 22, 7:16 PM CST
Where
Hartley County, Hartley
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.883, -102.400

Thunderstorm Wind, Hartley

When
June 22, 7:17 PM CST
Where
Hartley County, Hartley
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.883, -102.400

Thunderstorm Wind, Sherman

When
June 22, 7:19 PM CST
Where
Sherman County, 14 mi S of Stratford
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.217, -102.067

Thunderstorm Wind, Moore

When
June 22, 7:34 PM CST
Where
Moore County, 5 mi SW of Cactus
Measured
65 kt (75 mph) measured gust
Property damage
$12,000
Reported by
AMATEUR RADIO
Coordinates
36.000, -102.067

Two grain bins reported to be overturned by the high winds.

Hail, Oldham

When
June 22, 7:45 PM CST
Where
Oldham County, 6 mi N of Boys Ranch
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.617, -102.250

Flash Flood, Hartley

When
June 22, 7:48 PM CST to 9:30 PM CST
Where
Hartley County, 5 mi W of Hartley
Reported by
AMATEUR RADIO
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Numerous county roads reported flooded by heavy rainfall.

Thunderstorm Wind, Hansford

When
June 22, 8:15 PM CST
Where
Hansford County, Gruver
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.267, -101.400

Thunderstorm Wind, Oldham

When
June 22, 8:20 PM CST
Where
Oldham County, Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.267, -102.683

Thunderstorm Wind, Ochiltree

When
June 22, 8:27 PM CST
Where
Ochiltree County, 3 mi E of Perryton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.400, -100.750

Thunderstorm Wind, Roberts

When
June 22, 8:52 PM CST
Where
Roberts County, 25 mi NW of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.950, -100.950

Thunderstorm Wind, Roberts

When
June 22, 9:03 PM CST
Where
Roberts County, 25 mi NW of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.950, -100.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517498, 5517499, 5517500, 5517501, 5517502, 5517503, 5517504, 5517505, 5517506, 5517507, 5517508, 5517509, 5517510, 5517511, 5517512, 5517513, 5517514, 5517515, 5517516, 5517517.